Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 429, NWS Raleigh, NC

September 24, 2006Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 24, 2006, 4:20 PM EDT for Warren County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2006, 4:20 PM EDT (20:20 UTC)
Expired
Sep 24, 2006, 5:00 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:13 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 24, 2:13 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT SUN SEP 24 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

TONIGHT...

CONVECTION IS CURRENTLY DEVELOPING ACROSS THE SW PIEDMONT AND
PORTIONS OF CENTRAL NORTH CAROLINA EARLY THIS AFTERNOON. ALL-TILT
RADAR ANALYSIS SHOWS CONVECTIVE CORES HAVE THUS FAR BEEN UNABLE TO
HOLD A 40 DBZ ECHO MUCH ABOVE 20 KFT...WHICH IS JUST ABOUT WHERE THE
-10 C ISOTHERM LEVEL IS LOCATED. THUS...ONLY SPORADIC LIGHTNING
STRIKES HAVE BEEN OBSERVED SO FAR. IT APPEARS THAT THE
ENVIRONMENTAL WINDS ARE SHEARING APART DEVELOPING CELLS...WITH
ECHO TOPS BEING DISPLACED ENE OF THE REFLECITIVTY CORES. WITH THE
LACK OF ANY REAL SFC FORCING AND ONLY MODEST
INSTABILITY...CONVECTIVE CELLS WILL LIKELY HAVE A HARD TIME
SURVIVING THE ENVIRONMENTAL SHEAR. THEREFORE...WILL CONTINUE TO
ADVERTISE A LIMITED/MARGINAL SEVERE WEATHER THREAT THIS
AFTERNOON/EVENING...CONSISTING OF ISOLATED SEVERE DOWNBURSTS ONLY
IN CONVECTIVE CELLS THAT ARE STRONG ENOUGH TO SURVIVE BEING
SHEARED APART.

FRONT IS STILL PROGGED TO ENTER THE CWA TONIGHT...WITH PRECIP
BECOMING LIKELY AS THE FRONT APPROACHES...THEN TRAILING OFF FROM
WEST TO EAST THROUGH MONDAY MORNING. OTHER THAN TWEAKING DOWN THE
POPS AND QPF A BIT FOR TONIGHT...CURRENT FORECAST APPEARS ON
TRACK.

MONDAY THROUGH WEDNESDAY...

SFC RIDGING BEGINS TO BUILD INTO THE AREA BEHIND FROPA ON MONDAY
MORNING...WITH CLEARING SKIES AND COOLER TEMPERATURES EXPECTED BY
MONDAY AFTERNOON/EVENING. MOSTLY CLEAR SKIES AND NEAR NORMAL
HIGH/LOW TEMPS ARE EXPECTED THROUGH WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WED NIGHT-FRI...A LARGE SCALE TROUGH PUSHES INTO THE EASTERN HALF OF
THE UNITED STATES DURING THE PERIOD.  THERE ARE TIMING DIFFERENCES
AMONG THE MEDIUM RANGE MODELS REGARDING PASSAGE OF THE ASSOCIATED
SURFACE COLD FRONT THROUGH CENTRAL NC.  EUROPEAN MODELS ARE ABOUT 12
HOURS QUICKER...MOVING IT THROUGH THU EVENING WHILE THE GFS LAGS
MOVING IT EAST OF THE AREA AROUND DAYBREAK FRI...WITH A STRONGER
TROUGH ALOFT.  BEST CHANCES OF RAIN APPEAR TO BE THU NIGHT. ISOLATED
THUNDER CANNOT BE RULED OUT...BUT GETTING INTO FALL...WITH LIMITED
THERMODYNAMICS...CLIMATOLOGY DIMINISHES FOR THE CHANCE OF THUNDER...
REQUIRING SIGNS OF SIGNIFICANT CONVERGENCE AT THE FRONT TO INCLUDE
IN THE MEDIUM RANGE FORECASTS.  TEMPERATURES SHOULD AVERAGE ABOVE
NORMAL AHEAD OF THE FRONT...THEN SLIDE TO BELOW NORMAL FRI.

FRI NIGHT-SUNDAY...A NORTHERN STREAM AIRMASS PREDOMINATES...WHICH
SHOULD KEEP TEMPERATURES BELOW NORMAL WITH SOME MODERATION SUNDAY.
A SHORT WAVE ROUNDS THROUGH THE LARGE SCALE UPPER TROUGH WITH SOME
INCREASE IN MOISTURE AND INSTABILITY BY SUNDAY...THOUGH LIMITED.

&&

.AVIATION...
A COLD FRONT APPROACHING FROM THE WEST WILL PRODUCE GUSTY SURFACE
WINDS FROM THE SOUTHWEST AND SCATTERED SHOWERS AND TSTMS THROUGH
EARLY TONIGHT.  SCT TO BKN LAYERS WITH BASES BETWEEN 2 AND 4 THSD
FEET AND VSBY LOCALLY 3 TO 5 MI IN PCPN CAN BE EXPECTED OVER CENTRAL
NC AHEAD OF THE FRONT THROUGH 03Z.  FOLLOWING FRONTAL PASSAGE BY
06Z...A BKN STRATUS LAYER WITH BASES 1 TO 2 THSD FEET IS LIKELY
THROUGH DAYBREAK.  VFR CONDITIONS ARE EXPECTED AFTER DAYBREAK MON AS
HIGH PRESSURE BUILDS EAST AND PUSHES COOLER AND DRIER AIR INTO THE
REGION FROM THE OHIO VALLEY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINCENT
LONG TERM...RFG
AVIATION...RFG
Hazardous weather outlook, Sep 24, 4:36 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT SUN SEP 24 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
436 AM EDT SUN SEP 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA MAINLY THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS
ARE MOST LIKELY LATER THIS AFTERNOON INTO THE EARLY EVENING HOURS.
THERE IS THE POTENTIAL FOR A FEW STORMS TO BECOME
SEVERE WITH THE MAIN THREAT...DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO
TONIGHT...MAINLY AFTER 3PM THROUGH 9PM.

RA

In the hours before

Special weather statement, Sep 24, 11:58 AM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EDT SUN SEP 24 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-242200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1158 AM EDT SUN SEP 24 2006

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA
CONTINUES FOR LATE TODAY AND EARLY TONIGHT...

A COLD FRONT APPROACHING FROM THE WEST...WARM HUMID AIR NEAR THE
SURFACE...AND STRONG WINDS ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
OVER CENTRAL NORTH CAROLINA BY TONIGHT. A FEW OF THE STORMS MAY
PRODUCE LOCALLY DAMAGING WINDS AS STRONG WINDS ALOFT ARE BROUGHT TO
THE SURFACE IN DOWNDRAFTS.

SKYWARN SPOTTERS...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS EVENING INTO
TONIGHT...MAINLY FROM 5 PM THROUGH ABOUT 9 PM. SPOTTERS ARE
ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
LATEST UPDATES.

RFG
Special weather statement, Sep 24, 2:32 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT SUN SEP 24 2006

NCZ041-042-241930-
JOHNSTON-WAKE-
232 PM EDT SUN SEP 24 2006

...STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND JOHNSTON COUNTIES
THROUGH 330 PM EDT...

AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF GARNER...OR ABOUT 10 MILES NORTH OF
LILLINGTON...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS TO BE AFFECTED BY THIS STORM
INCLUDE...GARNER...CLAYTON...FLOWERS...LINWOOD...AND...WENDELL.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM. LIGHT
OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
AWNINGS COULD BE TOSSED AROUND.

VINCENT
Special weather statement, Sep 24, 3:41 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT SUN SEP 24 2006

NCZ007-008-242015-
GRANVILLE-PERSON-
341 PM EDT SUN SEP 24 2006

...STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE AND PERSON
COUNTIES THROUGH 415 PM EDT...

AT 341 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BETHEL HILL...OR ABOUT 5 MILES NORTHEAST OF ROXBORO...MOVING EAST AT
40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE BETHEL HILL...KERR
LAKE...AND STOVALL.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. SOME
DOWNED TREE LIMBS ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED
AROUND.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:55 PM EDTSevere Thunderstorm WarningRAHGranville26 min
Sep 24, 4:10 PM EDTSevere Thunderstorm WarningRAHVance21 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.